Extreme Cold/Wind Chill, Northern Cass
- When
- February 14, 10:00 PM CST to February 15, 8:00 AM CST
- Where
- Northern Cass forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
The last night of the arctic outbreak was once again widespread, affecting almost all of the Northland. High pressure was in place over the region leading to optimized radiational cooling conditions and the slightest breeze of wind was enough to send wind chills into dangerous criteria.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
The last night of the arctic outbreak was once again widespread, affecting almost all of the Northland. High pressure was in place over the region leading to optimized radiational cooling conditions and the slightest breeze of wind was enough to send wind chills into dangerous criteria. Air temperatures dropped into the 30s and 40s below zero once again with wind chills as low as -51F. This was the ninth and final night of an arctic outbreak across the region that lasted over a week.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 14, 5:33 PM CST, 4 hours 27 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
533 PM CST Sun Feb 14 2021
.DISCUSSION...(This evening through Saturday)
Issued at 234 PM CST Sun Feb 14 2021
Dangerously cold conditions are expected yet again tonight into
Monday morning, but there will be a gradual warming trend for
Tuesday through the rest of the week. Some chances of snow will
return to portions of the Northland Wednesday, and possibly
Thursday.
Another dangerously cold night is expected for tonight into Monday
morning, thanks to an area of high pressure and strong subsidence
that will keep skies clear, along with light winds, which should
help enhance radiational cooling over the region. Overnight lows
will range between 25 to 40 below zero, with wind chills between 40
to 50 below zero. There is a bit of a balancing act needed for
dangerous wind chills as the high pressure should help weaken the
winds, but this would also result in colder temperatures. We are
thinking that it will be bitterly cold tonight in terms of
temperatures, so any amount of wind should push us towards those 40
below wind chills. We have decided to reissue a Wind Chill Warning
across the entire region, once again, due to the potential for wind
chills 40 below zero or colder. The warning will go into effect this
evening, lasting through 16z/10 AM Monday morning.
Models are indicating a gradual warming trend for late Monday
through the rest of the week as the arctic air mass that has
lingered over the region finally starts to shift off to the south
and dissipate over our region. It might be cold enough Monday
night/Tuesday morning for wind chill headlines, most likely a Wind
Chill Advisory, as the high pressure remains settled over the
region. The area of high pressure is progged to shift off to the
east late Tuesday into early Wednesday. The result will be southerly
return flow, which would in turn enhance low-level warm air and
moisture advection. The deterministic models are suggesting
increasing chances of snow during the day Wednesday as a weak
shortwave trough builds into the region. QPF amounts look to be
rather low, so not expecting much accumulation. We did introduce
some slight chance PoPs/low QPF into the forecast as this shortwave
moves in. A large upper-level trough is expected to develop across
much of the CONUS early this week, resulting in cyclogenesis over
the lower Mississippi Valley region across the southeastern CONUS.
This southern stream system isn't expected to impact our region, but
this should help usher in a more compact shortwave and stronger
forcing to lead to potentially some additional precipitation into
Thursday. There is some uncertainty regarding available moisture as
a dry slot may reduce precipitation further.
The rest of the forecast period appears to become dry again, once
the secondary shortwave passes through. Temperatures will continue
to warm further late this week. High temperatures should reach into
the 20s above zero Saturday, with even some lower 30s above zero
next Sunday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 533 PM CST Sun Feb 14 2021
VFR conditions are expected through the TAF period for most areas.
The diurnally driven field of cumulus clouds over northeast
Minnesota, affecting the HIB and DLH TAF terminals should
dissipate quickly this evening, leading to clear skies, but more
bitterly cold conditions tonight into Monday morning. MVFR or IFR
conditions will occur along portions of the South Shore due to
lake processes, especially tonight into Monday morning. High
pressure will remain in place through the day Monday, with light
and variable winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -31 -1 -22 7 / 0 0 0 0
INL -37 0 -27 6 / 0 0 0 0
BRD -29 -1 -23 4 / 0 0 0 0
HYR -33 1 -26 11 / 0 0 0 0
ASX -24 2 -19 12 / 10 10 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Warning until 10 AM CST Monday for WIZ001>004-006>009.
Wind Chill Advisory until 6 PM CST this evening for WIZ001>004-
006>009.
MN...Wind Chill Warning until 10 AM CST Monday for MNZ010>012-018>021-
025-026-033>038.
Wind Chill Advisory until 6 PM CST this evening for MNZ010>012-
018>021-025-026-033>038.
LS...None.
&&
DISCUSSION...JTS
AVIATION...Melde/JTSHazardous Weather Outlook National Weather Service Duluth MN 437 PM CST Sun Feb 14 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152245- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 437 PM CST Sun Feb 14 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Dangerous and life-threatening wind chills are expected once again tonight into Monday morning, with wind chills of 35 to 50 below zero expected. A Wind Chill Warning has been issued across the Northland. .DAYS TWO THROUGH SEVEN...Monday through Saturday Wind chill values of 35 to 50 below zero continue early Monday morning and will warm to 5 to 15 below zero Monday afternoon. Another round of dangerous wind chills is possible Monday night into Tuesday morning with readings of 20 to 30 below zero forecast. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed tonight. BJH More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The national radar mosaic for the moment the first event began.
14 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944800, 944788, 944790, 944793, 944795, 944808, 944811, 944791, 944797, 944802, 944810, 944799, 944804, 944807.